Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 251, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2011, 3:20 AM MDT for Sherman County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 3:20 AM MDT (09:20 UTC)
- Expired
- Aug 7, 2011, 4:00 AM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 8 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:32 AM MDT | TSTM WND GST 51 | 4 W Goodland, KS | |
| Aug 7, 3:36 AM MDT | TSTM WND GST 48 | Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 4007 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303
WUUS53 KGLD 070920
SVRGLD
KSC181-071000-
/O.NEW.KGLD.SV.W.0251.110807T0920Z-110807T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
320 AM MDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 400 AM MDT
* AT 318 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF HALE TO
RULETON TO 10 MILES SOUTH OF KANORADO...AND WAS MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 1 AND 32.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 158 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3956 10139 3915 10148 3915 10204 3937 10203
3955 10205 3957 10204
TIME...MOT...LOC 0921Z 261DEG 29KT 3955 10196 3939 10183
3921 10195
WIND...HAIL 60MPH 1.00IN
$$
JRM2 follow-up statements
123
WWUS53 KGLD 070941
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 AM MDT SUN AUG 7 2011
KSC181-071000-
/O.CON.KGLD.SV.W.0251.000000T0000Z-110807T1000Z/
SHERMAN KS-
341 AM MDT SUN AUG 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHERMAN COUNTY
UNTIL 400 AM MDT...
AT 336 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 15 MILES NORTH OF RULETON TO GOODLAND TO 9 MILES SOUTH OF
RULETON...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 2 AND 32.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 159 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3956 10139 3915 10148 3915 10204 3937 10203
3955 10205 3957 10204
TIME...MOT...LOC 0941Z 265DEG 21KT 3956 10181 3940 10168
3922 10181
WIND...HAIL 60MPH <.50IN
$$
JRM716
WWUS53 KGLD 070954
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 AM MDT SUN AUG 7 2011
KSC181-071004-
/O.EXP.KGLD.SV.W.0251.000000T0000Z-110807T1000Z/
SHERMAN KS-
354 AM MDT SUN AUG 7 2011
...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY WILL EXPIRE AT
400 AM MDT/500 AM CDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3956 10139 3915 10148 3915 10204 3937 10203
3955 10205 3957 10204
TIME...MOT...LOC 0954Z 265DEG 21KT 3957 10171 3941 10158
3923 10171
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:25 AM MDT, 55 minutes earlier.
Area forecast discussion, Aug 7, 2:25 AM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MDT SUN AUG 7 2011 .DISCUSSION... 224 AM MDT SUN AUG 7 2011 04Z WATER VAPOR IMAGERY CONTINUED TO INDICATE ZONAL FLOW ALOFT ACROSS THE AREA WITH SOME SHORT WAVE RIDGING APPARENT ON RUC ANALYSIS ACROSS WYOMING. AT THE SFC...WEAK SFC WINDS MADE FRONTAL ZONE DIFFICULT TO MAKE OUT...BUT APPEARED TO RUN ROUGHLY FROM A KLNK TO KLAA LINE. PRECIPITATION CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN THROUGH THE MIDDLE OF THE WEEK AS FAIRLY ACTIVE PATTERN CONTINUES. TODAY-TONIGHT...INITIAL CONCERNS FOR THE PERIOD WILL BE POTENTIAL FOR OVERNIGHT THUNDERSTORMS TO CONTINUE THROUGH THE MORNING HOURS AS WELL AS FOR DEVELOPMENT OF FOG. NOT SEEING A LOT IN THE WAY OF FOG DEVELOPMENT CURRENTLY...BUT WITH TDS AROUND 70...LIGHT WINDS AND SOME WEAK CONVERGENCE ALONG FRONTAL ZONE...CANNOT RULE OUT FOG AT THIS TIME...BUT WILL WAIT AND SEE HOW THINGS DEVELOP THROUGH THE NIGHT. FOR PRECIPITATION CHANCES...DOES APPEAR TO BE SOME MODERATE ELEVATED INSTABILITY DURING THE MORNING HOURS IN AREA OF BROAD H 7-H6 WAA. WHILE POTENTIAL INSTABILITY IS THERE...QUITE A BIT OF CINH AS WELL AND WITH HIGH RES SHORT TERM GUIDANCE NOT REALLY SHOWING MUCH DEVELOPMENT DO NOT THINK GOING ANY HIGHER THAN ISOLATED IS WARRANTED AT THIS TIME. YESTERDAYS FRONTAL ZONE WILL REMAIN PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING WITH FAIRLY STRONG AREA OF INSTABILITY ALONG AND NORTH OF THIS AREA. GENERAL CONSENSUS IS FOR THIS FRONT TO RUN ACROSS CENTRAL PORTION OF THE CWA...AND GIVEN EXPECTED SFC FLOW THINK STORMS WILL FORM ALONG FRONT ITSELF AND ALSO TO THE NORTH ACROSS HIGHER ELEVATIONS AND DRIFT EAST WITH TIME. LIMITED COVERAGE YESTERDAY GIVES A FEW CONCERNS ABOUT COVERAGE BUT WITH WEAKER CINH...STRONGER SHEAR TO ORGANIZE STORMS AND MUCH STRONGER LARGE SCALE SUPPORT OVERNIGHT THINK KEEPING POPS IN THE 30-50 RANGE WARRANTED DESPITE NOTED DIFFERENCES IN LATEST GUIDANCE...ALTHOUGH WILL WAIT TO SEE LATEST ENSEMBLE DATA BEFORE MAKING A FINAL CALL. STILL APPEARS TO BE QUITE A LARGE SPREAD WITH RESPECT TO TEMPERATURES THIS AFTERNOON WITH NEARLY 10 DEGREES DIFFERENCE BETWEEN SREF AND GEFS MEANS. WITH OUTFLOW WORKING ITS WAY SOUTH POSSIBLY REINFORCING THE FRONTAL ZONE...SEEMS REASONABLE THAT FRONT WILL MOVE SOUTH OVER THE NEXT SEVERAL HOURS...POTENTIALLY RESULTING IN A STRONG TEMP GRADIENT TODAY. HAVE A FEW DOUBTS THOUGH ABOUT THE MAGNITUDE OF COLD AIR NORTH OF FRONT THOUGH AS IT VERY LITTLE IMPACT ON TEMPS YESTERDAY AND MIXED LAYER TEMPS TO THE SOUTH WOULD SUPPORT TEMPS SIMILAR TO YESTERDAY. MONDAY-MONDAY NIGHT...SHORT WAVE TROUGH ASSOCIATED WITH SUNDAY NIGHT PRECIPITATION WILL RAPIDLY DRIFT TO THE SOUTH DURING THE MORNING HOURS...WITH DEEP CAA BEHIND IT BRINGING A PERIOD OF SUBSIDENCE TO MUCH OF THE AREA DURING THE MORNING HOURS. THINK HOLDING ONTO POPS DURING THE EARLY MORNING HOURS TO ACCOUNT FOR TIMING DIFFERENCES...BUT THINK ANY LINGERING PRECIPITATION WILL END AS TROUGH DRIFTS TO THE SOUTHEAST. POINT SOUNDINGS SUGGEST THAT SFC HEATING MAY BE ENOUGH TO REMOVE MOST AFTERNOON CINH AND COULD POTENTIALLY ALLOW FOR A FEW DIURNALLY DRIVEN STORMS TO INITIATE...BUT WITH SYNOPTIC SCALE FORCING REMAINING SUBSIDENT...LACK OF ANY STRONG FOCUSING MECHANISM AND LOW ENSEMBLE PROBABILITIES...CANNOT GO MUCH HIGHER THAN 15-20 POPS AT THIS POINT. TEMPERATURES WILL BE COOLER ACROSS THE ENTIRE AREA AS COLD FRONT WILL BE WELL TO THE SOUTH OF THE AREA BY MONDAY MORNING AND THINK GEFS MEAN VALUES IN THE MID TO UPPER 80S REASONABLE FOR THE TIME BEING AND WITH SFC HIGH SETTLING OVER THE AREA OVERNIGHT COULD BE A LITTLE ON THE CHILLY SIDE WITH A FEW LOCATIONS DROPPING INTO THE 50S OVERNIGHT. CONSIDERED DROPPING LOW TEMPS SEVERAL MORE DEGREES...BUT WITH VERY HUMID AIRMASS CURRENTLY IN PLACE HAVE CONCERNS ABOUT THINGS FOGGING UP AND HOLDING TEMPS STEADY...SO WILL REFRAIN FROM DRASTIC MIN TEMP CHANGES FOR NOW. TUESDAY-WEDNESDAY...FLOW ALOFT WILL REMAIN SIMILAR TO THE PAST FEW DAYS...WITH FAIRLY ZONAL AND PROGRESSIVE FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD...OPENING DOOR TO A SERIES OF SMALL SHORT WAVE TROUGHS. ALSO APPEARS FRONTAL ZONE WILL REMAIN CENTERED OVER THE CWA ON BOTH DAYS. IN ADDITION TO THE FRONT PROVIDING FORCING FOR SFC BASED STORMS...APPEARS TO BE REASONABLE AGREEMENT THAT STRONG WAA WILL FORM TO THE EAST OF THIS FRONT IN RESPONSE TO TRANSIENT SHORT WAVE TROUGH OVERNIGHT TUESDAY. BELOW NORMAL TEMPS LIKELY WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THE PERIOD...ESPECIALLY IN THE EAST WHERE PROBABILITIES FOR PRECIPITATION AND LIKELY PLACEMENT OF FRONTAL POSITION FAVOR COOLER TEMPS. CURRENT FORECAST IN REASONABLE SHAPE HERE AND DID NOT MAKE ANY DRASTIC CHANGES. THURSDAY-SATURDAY...NO CHANGES PLANNED ATTM. JRM && .AVIATION... 1135 PM MDT SAT AUG 6 2011 FOR THE 06Z TAFS...A CLUSTER OF THUNDERSTORMS CURRENTLY MOVING EASTWARD ACROSS NE COLORADO SHOULD REMAIN NORTH OF THE TERMINALS OVER THE NEXT FEW HOURS W/O FURTHER DEVELOPMENT SOUTHWARD. OVERNIGHT THERE IS A CHANCE THAT REDUCED VIS MAY DEVELOP AT THE TERMINALS WITH LIGHT WINDS AND SURFACE TEMPERATURES ALREADY ONLY ABOUT 4-7 DEGREES FROM DEWPOINT. ANY FOG/BR WHICH DEVELOPS WILL BURN OFF RAPIDLY AFTER SUNRISE WITH CONTINUED LIGHT SOUTHEAST WINDS THROUGH THE REMAINDER OF THE VALID PERIOD. 050 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 6, 10:45 AM MDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 7, 2:45 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SUN AUG 7 2011 COZ091-KSZ013-070915- KIT CARSON COUNTY-SHERMAN- 245 AM MDT SUN AUG 7 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3947 10178 3924 10173 3919 10232 3938 10237 TIME...MOT...LOC 0845Z 261DEG 35KT 3930 10221 050
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:45 AM MDT | Special Weather Statement | GLD | Sherman | 30 min |
| Aug 7, 2:48 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Aug 7, 4:18 AM MDT | Special Weather Statement | GLD | Sherman | 12 min |
| Aug 7, 4:23 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 37 min |
| Aug 7, 5:01 AM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| Aug 7, 5:27 AM MDT | Special Weather Statement | GLD | Thomas | 18 min |
| Aug 7, 5:40 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 40 min |
| Aug 7, 6:38 AM MDT | Special Weather Statement | GLD | Gove | 22 min |
| Aug 7, 7:00 AM MDT | Special Weather Statement | GLD | Gove | 15 min |
| Aug 7, 7:16 AM MDT | Special Weather Statement | GLD | Gove | 14 min |
| Aug 7, 7:28 AM MDT | Special Weather Statement | GLD | Gove | 17 min |
| Aug 7, 7:33 AM MDT | Special Weather Statement | GLD | Graham | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.